Varicose eczema is a skin condition caused by increased pressure in the veins of the legs. It usually affects older people. It often takes a long time to heal. Emollients (moisturisers), steroid ointments and compression stockings are the common treatments. Conditions such as infection and contact dermatitis can hamper progress. Surgery is occasionally required.
This is the term used for skin changes that happen when venous pressure (the pressure in the veins of the legs) increases. You may also hear it called gravitational eczema, stasis eczema or venous eczema.
Affected skin typically becomes red. The redness can sometimes come on quickly and be mistaken for infection (cellulitis). You may notice the skin also becoming scaly or flaky. Dirty brown or rusty brown patches of discolouration may develop. You may also get blisters or ulcers and the skin may feel hard or tight.
The changes usually occur on the inner side of the calf. Skin hardening and tightening are more obvious in the lower part of the leg. This can change the shape of the leg and cause an appearance that is like an inverted champagne bottle shape.
You may get some scarring in the later stages. Sometimes healed ulcers can leave a star-shaped white mark.
The picture is of a fairly severe case of varicose eczema. For a list of websites that contain pictures of skin conditions including varicose eczema see www.patient.co.uk/showdoc/1097/
Varicose eczema mainly affects older people. Studies suggest that about 7 in 100 older people develop varicose eczema. People most at risk are those who have varicose veins, who have had varicose vein surgery, or who have had a thrombosis in a deep leg vein (a DVT - deep vein thrombosis).
Varicose eczema is caused when pressure increases in the veins running under the skin and in the deep muscles of the legs. This build-up in pressure results from the valves in the veins becoming weakened. This makes it difficult for the blood to flow back up the legs against gravity. This restriction to blood flow causes increased pressure in the veins in the legs. This can cause pigment to leak into the skin, inflammation, eczema, scarring and ulceration.
Varicose eczema can also occur after a thrombosis (blood clot) forms in the deep veins.
If the skin becomes very inflamed, your doctor may prescribe a topical steroid (steroid creams or ointments applied to the skin). Topical steroids work by reducing inflammation in the skin. The steroid is applied as an ointment rather than a cream if the skin is very dry. A moderate-strength steroid is usually prescribed unless the skin is very inflamed, in which case a very strong ointment may be needed.
Topical steroids are usually applied once a day (sometimes twice a day - your doctor will advise). Rub a small amount thinly and evenly just on to areas of skin which are inflamed. (This is in contrast to emollients described earlier which are applied liberally.)
To work out how much you should use each dose: squeeze out some ointment from the tube on to the end of an adult finger - from the tip of the finger to the first crease. This is called a fingertip unit. One fingertip unit is enough to treat an area of skin twice the size of the flat of an adult's hand with the fingers together. Gently rub the cream or ointment into the skin until it has disappeared. Then wash your hands.
This is also known as compression hosiery. It works by applying pressure from outside the veins, preventing leakage of blood into the surrounding tissues. You will need to have a test first to check that the circulation through the arteries of your legs is normal. Compression stockings come in light, medium or strong material (Class 1, 2 or 3) and are worn below the knee. Most people can tolerate Class 2; otherwise, Class 1 is prescribed. If Class 2 stockings do not work it may be necessary to try Class 3, although many people find these difficult to wear for any length of time.
If your condition does not seem to be responding to treatment, your doctor may consider patch testing to check if you have developed contact dermatitis (sensitivity to any of the creams, ointments or dressings you have applied to the skin). This involves putting various chemicals in patches on to the skin to see whether a reaction develops. This is usually done by a dermatologist (skin specialist).
You may also be referred to a dermatologist for more specialist advice about your skin problem.
Lack of progress sometimes means that infection has set in: antibiotic tablets may then be needed.
Your may require surgery if:
Herbal preparations applied to the skin have been known to cause allergic reactions and are best avoided.
National Eczema Society
Hill House, Highgate Hill, London, N19 5NA
Tel (Helpline): 0800 089 1122 Web: www.eczema.org